Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 430, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 29, 2023, 6:01 PM CDT for 8 counties in Illinois; Cape Girardeau County, Scott County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 6:01 PM CDT (23:01 UTC)
- Expired
- Jul 29, 2023, 6:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Alexander County, IL, Johnson County, IL, Massac County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Williamson County, IL, Cape Girardeau County, MO, Scott County, MO
The radar
The Paducah radar (KPAH), 43 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:46 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1630 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1241 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WUUS53 KPAH 292301
SVRPAH
ILC003-087-127-151-153-165-181-199-MOC031-201-292345-
/O.NEW.KPAH.SV.W.0430.230729T2301Z-230729T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
601 PM CDT Sat Jul 29 2023
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Southeastern Union County in southern Illinois...
Pulaski County in southern Illinois...
Northwestern Massac County in southern Illinois...
Northern Pope County in southern Illinois...
Johnson County in southern Illinois...
Southeastern Williamson County in southern Illinois...
Southwestern Saline County in southern Illinois...
Alexander County in southern Illinois...
Northeastern Scott County in southeastern Missouri...
Southeastern Cape Girardeau County in southeastern Missouri...
* Until 645 PM CDT.
* At 600 PM CDT, severe thunderstorms were located along a line
extending from near Creal Springs to near Dongola to near Cape
Girardeau, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cape Girardeau, Marion, Jackson, Scott City, Anna, Jonesboro,
Vienna, Goreville, Dongola, Tamms, Kelso, Creal Springs, Karnak,
Gordonville, Lake Of Egypt Area, Cape Girardeau Airport, Horseshoe
Lake Conservation Area, New Columbia, Dixon Springs and Olive
Branch.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 1 and 25.
Interstate 57 in Illinois between Mile Markers 9 and 48.
Interstate 55 between Mile Markers 88 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3733 8974 3747 8923 3774 8888 3760 8839
3728 8880 3722 8895 3723 8900 3718 8906
3707 8937
TIME...MOT...LOC 2300Z 295DEG 32KT 3766 8884 3744 8913 3729 8953
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
RJP1 follow-up statement
086
WWUS53 KPAH 292331
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
631 PM CDT Sat Jul 29 2023
ILC003-087-127-151-153-165-181-199-MOC031-201-292345-
/O.CON.KPAH.SV.W.0430.000000T0000Z-230729T2345Z/
Union IL-Pulaski IL-Massac IL-Pope IL-Johnson IL-Williamson IL-
Saline IL-Alexander IL-Scott MO-Cape Girardeau MO-
631 PM CDT Sat Jul 29 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN UNION...PULASKI...NORTHWESTERN MASSAC...NORTHERN
POPE...JOHNSON...SOUTHEASTERN WILLIAMSON...SOUTHWESTERN SALINE...
ALEXANDER...NORTHEASTERN SCOTT AND SOUTHEASTERN CAPE GIRARDEAU
COUNTIES...
At 630 PM CDT, severe thunderstorms were located along a line
extending from 11 miles southeast of Carrier Mills to near New
Columbia to near Mounds, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Scott City, Vienna, Dongola, Tamms, Kelso, Karnak, Cape Girardeau
Airport, Horseshoe Lake Conservation Area, New Columbia, Dixon
Springs, Olive Branch, Ullin, Thebes, Olmsted, Stonefort, Cypress,
New Burnside, New Grand Chain, Pulaski and Buncombe.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 8 and 25.
Interstate 57 in Illinois between Mile Markers 9 and 25.
Interstate 55 between Mile Markers 88 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 3724 8961 3742 8905 3769 8871 3760 8839
3728 8880 3722 8895 3723 8900 3718 8906
3707 8937
TIME...MOT...LOC 2330Z 295DEG 32KT 3754 8853 3733 8882 3718 8922
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
RJPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:20 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 29, 3:20 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
320 PM CDT Sat Jul 29 2023
.SHORT TERM...(Tonight through Sunday night)
Issued at 320 PM CDT Sat Jul 29 2023
All eyes are on the MCS approaching the STL metro area. It will
have a difficult time developing southward due to a lack of shear,
although the airmass across southeast Missouri and southern
Illinois has recovered from this morning's convection. The best
bet at this time is that this convection will lose some of its
organization as it moves east southeast along the I-64 corridor
through the early evening. Damaging winds would be the main
concern, especially if it maintains its current level of linear
organization.
After this system moves through, confidence in PoPs later tonight
through Sunday night is quite low. We will maintain some chance
PoPs mainly over southeast Missouri Sunday with the potential for
another disturbance to interact with some decent low-level
moisture left over there. If we can warm up ahead of it, some
more damaging winds would be possible. Sunday night should be dry.
Stayed close to the NBM guidance for temperatures, but ran with
the latest HRRR for temperature trends tonight, with the
convective outflow expected to progress through the area this
evening.
.LONG TERM...(Monday through Saturday)
Issued at 320 PM CDT Sat Jul 29 2023
The Quad State will be under northwest flow aloft through the
period, but the upper ridge will once again attempt to build
closer to the region Thursday. The latest guidance has a
significant disturbance suppressing the ridge back to the
southwest Friday. At the surface, northeast or easterly flow will
be the rule Monday and Tuesday and then south winds will return
Wednesday which will lead to a warming and moistening trend.
Southwest winds will be strongest on Thursday and we may need a
Lake Wind Advisory. The heat and humidity may also require another
Heat Advisory.
As for convective potential, we will continue to be impacted by
multiple disturbances in the northwest flow aloft. Given the
baroclinic zone to our southwest early in the week, the PoPs are
focused over southeast Missouri Monday and Tuesday. As winds
become southerly and heights rise from the southwest, PoPs will be
focused over the northeast half of the region Wednesday and
Thursday. A period of very heavy rainfall with flash flooding
potential may develop at some point Tuesday night through
Thursday. PoPs will be more widespread with the frontal passage
Friday afternoon. Strong to severe storms cannot be ruled out
through the week, but should be most concerning the last half of
the week and especially with the cold front Friday.
The NBM temperature guidance was followed closely through the
period. Temperatures will be near or a bit below normal through
Wednesday and then climb well above normal Thursday and possibly
Friday depending on the frontal timing. They will fall back to
near normal levels Saturday.
&&
.AVIATION...
Issued at 1224 PM CDT Sat Jul 29 2023
TSRA are mentioned in TEMPO groups this evening at KCGI and KPAH.
There could be some strong gusts if a site takes a direct hit. It
looks like the area of convection may glance by KMVN (VCTS) and
will stay south of KEVV and KOWB. A cold front will move through
the region tonight, but winds will be light overnight, so fog
could be an issue, especially where it gets wet in the late
afternoon or evening. A few westerly gusts to around 15kts will be
possible this afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Heat Advisory until 7 PM CDT /8 PM EDT/ this evening for INZ081-
082-085>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRSHazardous weather outlook, Jul 29, 3:29 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 329 PM CDT Sat Jul 29 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-301000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 329 PM CDT Sat Jul 29 2023 /429 PM EDT Sat Jul 29 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight An area of thunderstorms will move east southeast across the Quad State this evening. The greatest coverage is expected along the I-64 corridor and eventually down into the Pennyrile region of Kentucky. A few strong to severe storms may produce damaging winds, to go along with torrential rainfall and deadly lightning. A Heat Advisory remains in effect for the entire region through 7 PM. Refer to the product for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms on Sunday, mainly over southeast Missouri. A few severe storms with damaging winds cannot be ruled out, but locally heavy rainfall and lightning will be the primary concerns. Daily thunderstorm chances will be focused over western portions of the region early in the work week and then will shift to the eastern half of the area Wednesday and Thursday. A cold front Friday may provide a focus for more widespread thunderstorm coverage. A few strong to severe storms cannot be ruled out, especially Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon and this evening, mainly over southern Illinois and the Evansville Tri State. DRS
In the hours before
Special weather statement, Jul 29, 5:31 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
531 PM CDT Sat Jul 29 2023
ILZ084-085-088-MOZ076-086-087-292300-
Jackson IL-Union IL-Williamson IL-Bollinger MO-Cape Girardeau MO-
Perry MO-
531 PM CDT Sat Jul 29 2023
...Strong thunderstorms will impact portions of Union, southwestern
Williamson, southern Jackson, northeastern Bollinger, southeastern
Perry and Cape Girardeau Counties through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carbondale to near Grand Tower to near
Burfordville. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Carbondale, Carterville and Cambria around 535 PM CDT.
Crainville, Energy and Cedar Lake Area around 540 PM CDT.
Marion, Jackson, Anna, Jonesboro, Cobden and Gordonville around
545 PM CDT.
Other locations in the path of these storms include Cape Girardeau.
This includes the following highways...
Interstate 57 in Illinois between Mile Markers 53 and 54.
Interstate 55 between Mile Markers 96 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...and southeastern Missouri.
&&
LAT...LON 3781 8914 3775 8893 3739 8925 3733 8943
3734 8948 3731 8951 3725 8969 3742 9015
3778 8952 3781 8933
TIME...MOT...LOC 2231Z 281DEG 44KT 3772 8918 3758 8946 3738 8985
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RJPLocal storm report, Jul 29, 5:32 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
532 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Tstm Wnd Dmg Murphysboro 37.77N 89.34W
07/29/2023 Jackson IL Emergency Mngr
Road sign blown across road.
&&Local storm report, Jul 29, 5:42 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
542 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Dmg Carterville 37.76N 89.08W
07/29/2023 Williamson IL Trained Spotter
Large trees down, wind estimated 70 to 80
mph.
&&Local storm report, Jul 29, 5:47 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
547 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Tstm Wnd Dmg Du Quoin 38.00N 89.24W
07/29/2023 Perry IL Emergency Mngr
Tree down on a house.
&&Local storm report, Jul 29, 5:51 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
551 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM Tstm Wnd Dmg 3 SSE Crainville 37.71N 89.04W
07/29/2023 Williamson IL Public
Large tree limbs down Crab Orchard
campground.
&&
RSTLocal storm report, Jul 29, 5:52 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
552 PM CDT Sat Jul 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Dmg Gorham 37.72N 89.48W
07/29/2023 Jackson IL Emergency Mngr
Tree down on a road in a park near Gorham.
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:52 AM CDT | Special Weather Statement | PAH | Jefferson, Wayne | 38 min |
| Jul 29, 5:54 AM CDT | Special Weather Statement | PAH | White | 51 min |
| Jul 29, 7:40 AM CDT | Special Weather Statement | PAH | Jefferson | 35 min |
| Jul 29, 7:48 AM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 27 min |
| Jul 29, 8:20 AM CDT | Special Weather Statement | PAH | Hamilton | 40 min |
| Jul 29, 8:34 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Hamilton, White | 26 min |
| Jul 29, 8:57 AM CDT | Special Weather Statement | PAH | White | 48 min |
| Jul 29, 4:42 PM CDT | Special Weather Statement | PAH | Franklin | 48 min |
| Jul 29, 4:53 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Perry | 67 min |
| Jul 29, 5:15 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Perry, Williamson | 60 min |
| Jul 29, 5:31 PM CDT | Special Weather Statement | PAH | Jackson, Union | 29 min |
| Jul 29, 5:40 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Johnson, Union, Williamson | 50 min |
| Jul 29, 5:56 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Saline, Wayne | 64 min |
| Jul 29, 6:14 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Williamson | 16 min |
| Jul 29, 6:22 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Gallatin, Wabash, Wayne, White | 68 min |
| Jul 29, 6:28 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Hardin, Johnson, Massac, Pope, Pulaski and 1 more | 35 min |
| Jul 29, 6:58 PM CDT | Special Weather Statement | PAH | Mississippi | 62 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.